Recently, a weighted approximation for the tail empirical distribution function has been developed (Approximations to the tail empirical distribution function with application to testing extreme value conditions. preprint, submitted for publication). We show that the same result can also be used to improve a known uniform approximation of the distribution of the maximum of a random sample. From this a general result about large deviations of this maximum is derived. In addition, the relationship between two second-order conditions used in extreme value theory is clarified.

Extreme value distribution, Extremes, Large deviations, Maxima, Second order condition, Tail empirical distribution function, Weighted approximation
dx.doi.org/10.1016/S0167-7152(03)00130-5, hdl.handle.net/1765/66655
Statistics & Probability Letters
Tinbergen Institute

Drees, H, de Haan, L.F.M, & Li, D. (2003). On large deviation for extremes. Statistics & Probability Letters, 64(1), 51–62. doi:10.1016/S0167-7152(03)00130-5